MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2260
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-00997; 3005168196-2019-00999.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an arteriovenous malformation (avm) using penumbra coil 400s (pc400s) and a lantern delivery microcatheter (lantern).During the procedure, the physician experienced resistance while advancing the first pc400 in the middle of the lantern; therefore, the pc400 was removed.While advancing the second pc400 the same issue occurred and the coil and the lantern were removed.Upon removal, the physician noticed that the lantern was kinked at the shaft.The procedure was then completed using another microcatheter and additional penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was undamaged and intact with the pusher assembly distal detachment tip (ddt).Conclusion: evaluation of the returned pc400 revealed a fully functional device.During functional testing, the pc400 was advanced through its introducer sheath and through a demonstration microcatheter without issue.Evaluation of the returned lantern revealed a fracture.This damage is likely the reported kink.If a kinked device is manipulated further, it may become fractured.If the device is forcefully advanced against resistance, damage such as a kink may occur.Based on the reported complaint, the root cause of the kink was unable to be determined.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2019-00997 and 3005168196-2019-00999.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8633728
Report Number3005168196-2019-01000
Device Sequence Number1644239
Product Code HCG
UDI-Device Identifier00814548010786
UDI-Public00814548010786
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/23/2021
Device Catalogue Number4002C2260
Device Lot NumberA39791
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/23/2019
Supplement Date Received by Manufacturer06/07/2019
Initial Report FDA Received Date05/22/2019
Supplement Report FDA Received Date06/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005